Iterative Estimation of the Extreme Value Index

  • Samuel Müller
  • Jürg Hüsler


Let {X n , n ≥ 1} be a sequence of independent random variables with common continuous distribution function F having finite and unknown upper endpoint. A new iterative estimation procedure for the extreme value index γ is proposed and one implemented iterative estimator is investigated in detail, which is asymptotically as good as the uniform minimum varianced unbiased estimator in an ideal model. Moreover, the superiority of the iterative estimator over its non iterated counterpart in the non asymptotic case is shown in a simulation study.


extreme value theory tail index estimation iterative estimator 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. M. Falk, \u201cExtreme quantile estimation in \u03b4-neighborhoods of generalized Pareto distributions,\u201d Statistics & Probability Letters vol. 20 pp. 9\u201321, 1994.Google Scholar
  2. M. Falk, \u201cSome best parameter estimates for distributions with finite endpoint,\u201d Statistics vol. 27 pp. 115\u2013125, 1995.Google Scholar
  3. A. Ferreira, L. de Haan, and L. Peng, \u201cOn optimizing the estimation of high quantiles of a probability distribution,\u201d Statistics vol. 37 pp. 401\u2013434, 2003.Google Scholar
  4. B. V. Gnedenko, \u201cSur la distribution limite du terme maximum d’une s\u00e9rie al\u00e9atoire,\u201d Annals of Mathematics vol. 44 pp. 423\u2013453, 1943.Google Scholar
  5. P. Hall, \u201cOn estimating the endpoint of a distribution,\u201d Annals of Statistics vol. 10 pp. 556\u2013568, 1982.Google Scholar
  6. S. M\u00fcller, \u201cTail estimation based on numbers of near m-extremes,\u201d Methodology and Computing in Applied Probability vol. 5 pp. 197\u2013210, 2003.Google Scholar
  7. V. Paulauskas, \u201cA new estimator for a tail index,\u201d Acta Applicandae Mathematicae vol. 79 pp. 55\u201367, 2003.Google Scholar
  8. J. Pickands, \u201cStatistical inference using extreme order statistics,\u201d Annals of Statistics vol. 3 pp. 119\u2013131, 1975.Google Scholar
  9. R.-D. Reiss, Approximate Distributions of Order Statistics (With Applications to Nonparametric Statistics), Springer Series in Statistics: New York, 1989.Google Scholar
  10. R.-D. Reiss and M. Thomas, Statistical Analysis of Extreme Values, Birkh\u00e4user: Basel, 2001.Google Scholar
  11. R. L. Smith, \u201cMaximum likelihood estimation in a class of nonregular cases,\u201d Biometrika vol. 72 pp. 67\u201390, 1985.Google Scholar
  12. R. L. Smith, \u201cEstimating tails of probability distributions,\u201d Annals of Statistics vol. 15 pp. 1174\u20131207, 1987.Google Scholar
  13. R. L. Smith and I. Weissman, \u201cMaximum likelihood estimation of the lower tail of a probability distribution,\u201d Journal of the Royal Statistical Society Series B vol. 47 pp. 285\u2013298, 1985.Google Scholar

Copyright information

© Springer Science + Business Media, Inc. 2005

Authors and Affiliations

  1. 1.Department of Mathematical Statistics and Actuarial ScienceUniversity of BernBernSwitzerland

Personalised recommendations